Home Upgrade Search Memberlist Extras Hacker Tools Award Goals Help Wiki Follow Contact

HF Rulez the UniverseHF Rulez the Universe
Komodo
Doc
cold sinus medication

Guide to Basic OTC Medications

Posted 04-16-2022, 12:41 PM
Intro
I've worked many jobs as a Paramedic, and it's insane to me how many people don't know the basic medications they can take instead of going straight to the ER. These are some of the most commonly used OTC (Over the counter) Medication used in EMS and Hospitals.

Disclaimer
No advise given here is being practiced in a professional healthcare environment. I am not a doctor, and you should contact your primary health care provider with any health related concerns. These are the basics of the drugs, you should consult your doctor if you have any pre-existing medical conditions prior to taking any of these.


Ibuprofen
Commonly known as Motrin

Ibuprofen is a Non-Steroid Anti-Inflammatory drug, that's fancy medical talk for it reduces swelling. Although it does not directly block pain, reducing swelling and irritation around an injury site in most cases helps ease the suffering. Ibuprofen works by stopping your body's fight or flight of sending chemicals for swelling and scar tissue to pile up on an injury.

[Image: okYUtmw.jpg?1]

Recommended dose for an adult is 200mg-800mg every 6-8 hours, no more than 3200mg every 24 hours.
Overdosing on Ibuprofen can cause serious Kidney Damage.

OTC Brand names for Ibuprofen Spoiler (Click to View)


Acetaminophen
Commonly known as Tylenol

Acetaminophen is a mild pain reliver. It directly sends chemicals to your brain to stop pain receptors from transmitting. Acetaminophen does not reduce pain from inflammation, pair it with Ibuprofen and you're good to go for most minor injuries.

[Image: HcbggwC.jpg?1]

Recommended dose for an adult is 325mg-1000mg every 6-8 hours, no more than 3000mg ever 24 hours.
Overdosing on Acetaminophen can cause serious Liver Damage

OTC Brand names for Acetaminophen Spoiler (Click to View)


Diphenhydramine
Commonly known as Benadryl

Diphenhydramine is an antihistamine, which means it is used to treat allergic reactions, allergies, fever, colds. It attempts to block 2 main chemicals that your body creates.
Histamines, which your body produces in excess during an allergic reaction in an attempt to protect the body, but it usually does more harm than good.
Acetylcholine, which is responsible for watery eyes, running nose.
Diphenhydramine is a great drug for mild allergic reaction. It's main side effect is drowsiness, but also makes it effective for a sleeping aid.

[Image: buOxgvI.jpg?1]

Recommended dose of Diphenhydramine is 25mg-50mg every 4-6 hours, no more than 300mg every 24 hours.
Diphenhydramine should not be used for severe allergic reactions, it's not enough. Use an Epi-Pen if available and call EMS

OTC Brand names for DiphenhydramineSpoiler (Click to View)


Loratadine
Commonly known as Claritin

Loratadine is also an antihistamine, but a much more mild version of it. It is a milder version of allergy relief than Diphenhydramine. It lasts for 24 hours, and is great for people that have seasonal allergies and don't want to have watery eyes, running nose, and most annoying allergy symptoms. It has the benefit of not making you drowsy after taking.

[Image: G558vPj.jpg?3]

Recommended dose for Loratadine is 10mg every 24 hours.
Loratadine should not be used for severe allergic reactions, it's not enough. Use an Epi-Pen if available and call EMS

OTC Brand names for LoratadineSpoiler (Click to View)


Pseudoephedrine
Commonly known as Sudogest

Pseudoephedrine is used to temporarily relieve sinus pain commonly caused by infection. It narrows the blood vessels to decrease swelling and congestion in the sinus area.

[Image: 1GARUTt.jpg?1]

Recommended dose for Pseudoephedrine is 30mg-60mg every 4-6 hours, no more than 240mg in 24 hours.
Overdosing on Pseudoephedrine can cause hallucinations, seizures, and breathing problems

OTC Brand names for PseudoephedrineSpoiler (Click to View)


Loperamide
Commonly known as Imodium

Loperamide is an anti-diarrheal medication that slows down the movement of your intestines. It decreases bowel movements and makes more firm stools. It is great for a sudden onset of diahrrea, also used to treat people with inflammatory bowel disease.

[Image: 1QkjS8A.jpg?1]

Recommended dose for Loperamide is 4mg initially and 2mg at the time of loose stool.
Loperamide can cause Cardiac Events if taking in excess

OTC Brand names for LoperamideSpoiler (Click to View)


Guaifenesin
Commonly known as Mucinex

Guaifenesin is an expectorant, which just means it is used to help clear mucus from your airway by attaching to it and thinning it. Common build-ups of mucus can range from infections, colds, or allergies.

[Image: 9HUd20v.jpg?1]

Recommended dose for Guaifenesin is 200mg to 400mg every 4-6 hours, no more than 2400mg in 24 hours.

OTC Brand names for GuaifenesinSpoiler (Click to View)


Ondansetron
Commonly known as Zofran

Ondansetron is used to prevent nausea and vomiting. It works by blocking serotonin receptors which are the main culprit in nausea and vomitting. Ondansetron is very effective in people with Irritable Bowel Syndrome.

[Image: 0jY5MsA.jpg?1]

Recommended dose for Ondansetron is 4mg-8mg every 4-6 hours, no more than 24mg in 24 hours. Most tables of Ondansetron are taken Sublingually, which is a fancy way of saying it dissolves under your tongue.

OTC Brand names for OndansetronSpoiler (Click to View)

Summary
These are some of the most basic medications to take for symptom relief. Always check the medications and read the label before ingesting any medications. I will be releasing a more advanced OTC medication list soon. Feel free to reach out to me if you have any questions.

If you can take anything from this thread
Non brand name medications are most of the time alot cheaper than brand name. When shopping for Acetaminophen instead of Tylenol it's almost 1/3 of the price for the exact same drug. Same dosage, same medication, only difference is the name on the bottle.